North Carolina, 2011

Damaging Winds in North Carolina, April 5, 2011

April 5, 2011 · NWS ILM · 13 events in 4 counties and zones

A strong cold front was approaching from the west. A long-lived and extensive squall line, well ahead of the front, moved into the area during the early morning hours and then off the coast shortly after sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong cold front was approaching from the west. A long-lived and extensive squall line, well ahead of the front, moved into the area during the early morning hours and then off the coast shortly after sunrise. A southwest low-level jet in excess of 60 kt was transporting mid 60 degree dewpoints into the area. The magnitude of the shear and wind fields were enough to overcome the time of day and very limited instability. The result was widespread wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 5, 2:04 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 5, 2:04 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
304 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING BRINGING
STRONG TO SEVERE THUNDERSTORMS. HIGH PRESSURE WILL BUILD BACK IN
LATE TUESDAY AND PREVAIL INTO THE COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3:00 AM TUESDAY...MUCH ANTICIPATED LINE OF STRONG TO SEVERE
CONVECTION APPROACHING THE FORECAST AREA AS A COLD FRONT SWEEPS
ACROSS THE EASTERN SEABOARD. ALREADY HAVE A TORNADO WATCH UP FOR OUR
NORTHWESTERN TIER OF COUNTIES AND NUMEROUS WARNINGS HAVE BEEN ISSUED
AND VERIFIED BY CWAS TO OUR NW. FRONT IS MOVING FASTER THAN
ANTICIPATED AND EXPECT WE WILL BE ISSUING OUR FIRST WARNINGS WITHIN
THE NEXT HOUR OR SO. LINE OF CONVECTION WILL SWEEP SE ACROSS THE
FORECAST AREA THIS MORNING AND WILL BE FOLLOWED BY A MORE WIDESPREAD
AREA OF LARGELY LIGHT TO MODERATE CONVECTION. EXPECT LAST OF THE
PRECIP WILL EXIT THE CAPE FEAR AREA BY AROUND NOON OR SO.

STRONG AND GUSTY WINDS ARE PRECEDING THE FRONT DUE TO TIGHT ADVANCE
GRADIENT AND A STRONG LOW LEVEL JET. WE WILL SEE A NON-DIURNAL
TEMPERATURE CURVE TODAY DUE TO THE TIMING OF THE COLD FRONT...WITH
HIGHEST TEMPERATURES THIS MORNING AND A STEADY DROP THEREAFTER.
ACTUAL HOUR BY HOUR TEMPERATURE READINGS WILL BE COMPLICATED BY
CONVECTIVE ACTIVITY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3:00 AM TUESDAY...A SUBTLE NORTHWESTERLY FLOW AT THE MID LEVELS WILL
BRIEFLY TURN WESTERLY WITH RIDGING BUILDING IN BY THE END OF THE
PERIOD. AT THE SURFACE HIGH PRESSURE WILL MOVE QUICKLY FROM RIGHT
OVER THE AREA TO WELL OFF THE COAST. WITH PRECIPITABLE WATER VALUES
WELL BELOW AN INCH...POPS WILL NOT BE AN ISSUE. SKIES SHOULD BE
SUNNY WEDNESDAY AND FOR PART OF THE DAY THURSDAY. SOME MID LEVEL
MOISTURE MAY STREAM ACROSS THE REGION LATE THURSDAY INTO FRIDAY
MORNING. GENERALLY LEANED TOWARD THE SLIGHTLY COOLER MET NUMBERS
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3:00 AM TUESDAY...COMPONENTS OF THE EXTENDED REMAIN INTACT WITH RIDGING
FOR MOST OF THE PERIOD BREAKING DOWN LATE AS THE MID LEVEL TROUGH IN
THE WEST GETS KICKED OUT. THE GFS IS ADVERTISING SOME DISORGANIZED
DIURNAL CONVECTION FRIDAY AND SATURDAY ACROSS PARTS OF THE
SOUTHEAST  BUT WILL LEAVE OUT ANY POPS FOR NOW. AT THE SURFACE
BERMUDA HIGH PRESSURE WILL BE THE MAIN FEATURE WITH A PIEDMONT
TROUGH SHOWING UP LATE IN THE PERIOD. TEMPERATURES WILL REMAIN ABOVE
CLIMATOLOGY FOR MOST OF THE PERIOD.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
AS OF 06Z...LOW CONFIDENCE FORECAST THROUGH MORNING DUE TO STRATUS
POTENTIAL AND STRONG FROPA WITH ASSOCIATED CONVECTION. CONFIDENCE
IMPROVES TUESDAY AFTN AS VFR DEVELOPS.

STRONG S/SW WINDS WILL CONTINUE AS COLD FRONT CURRENTLY DRAPED
ACROSS TN APPROACHES. TWO DIFFICULTIES TO THIS FORECAST. ONE BEING
THE STRATUS THREAT TONIGHT...AND THE SECOND BEING CONVECTIVE
POTENTIAL WITH THE FROPA TOWARDS MORNING.

WINDS BACKED JUST SLIGHTLY TONIGHT...ONLY 20 DEGREES...BUT THAT WAS
ENOUGH TO INCREASE MOISTURE ADVECTION AND EVEN CREATED SOME SEA
FOG/STRATUS AT CRE. HAVE NOTICED WINDS BEGINNING TO VEER MORE TO THE
SW AGAIN SO LESS CHANCE OF THIS CONTINUING BUT HAVE KEPT SCT AT IFR
LEVEL AT ALL OF THE COASTAL TERMINALS FOR POTENTIAL...AND WILL AMD
AS NECESSARY. MVFR CIGS WILL CONTINUE THROUGH THE OVERNIGHT AT THE
COAST THOUGH. INLAND...AM EXPECTING VFR CIGS TO PERSIST UNTIL
CONVECTION MOVES IN OVERNIGHT...AND THIS IS BASED MORE OFF UPSTREAM
OBS THAN GUIDANCE WHICH HAS BEEN TOO AGGRESSIVE WITH CIGS TONIGHT. AT
LEAST TEMPO IFR CIGS ARE EXPECTED WITHIN CONVECTION...BUT RAPID
DRYING WILL OCCUR BEHIND FROPA AND VFR WILL DEVELOP AT ALL TERMINALS
BY THE AFTN.

OTHER THAN CIGS...BIG CONCERNS WILL BE WINDS AND CONVECTION. WINDS
WILL NOT EASE TONIGHT...AND WILL ACTUALLY INCREASE OVERNIGHT AS A
VERY STRONG LLJ MOVES OVERHEAD. EXPECT 30 KT GUSTS AT ALL TERMINALS
FROM THE S/SW UNTIL FROPA. IT APPEARS A STRONG LINE OF CONVECTION
WILL ACCOMPANY FRONTAL PASSAGE...AND ALTHOUGH TIMING IS STILL IN
QUESTION...BEST ESTIMATE WOULD BE FROM ABOUT 09Z-10Z IN THE WESTERN
CWA AND MOVING OFFSHORE BY 15Z-16Z. HEAVY RAIN AND VERY STRONG WINDS
ARE LIKELY...WITH ANY STRONGER CONVECTION MIXING DOWN AT LEAST 35 KT
WINDS...POTENTIALLY MUCH HIGHER. SOME POST FRONTAL STRATUS AND
SHOWERS MAY PERSIST FOR A FEW HOURS BEFORE STRONG NW WINDS...AGAIN
GUSTING UP TO 30 KTS...DRY THE COLUMN AND VFR DEVELOPS BY TUESDAY
EVE. WINDS WILL FINALLY EASE AFTER SUNSET TUESDAY NIGHT.

EXTENDED OUTLOOK...VFR THROUGH THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3:00 AM TUESDAY...GALE WARNING CONTINUES OVER THE WATERS UNTIL
NOON TODAY AS STRONG SOUTHERLY WINDS CONTINUE IN ADVANCE OF A COLD
FRONT. EXPECT TO RAISE A SMALL CRAFT ADVISORY AFTER EXPIRATION OF
THE GALE WARNING AS STRONG WESTERLY WINDS WILL CONTINUE TO KEEP SEAS
UP IN THE 5 TO 8 FT RANGE INTO THE EVENING HOURS AFTER THE COLD
FRONT MOVES OFFSHORE. STRONG TO SEVERE THUNDERSTORMS WILL ALSO
LIKELY AFFECT THE WATERS TODAY.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3:00 AM TUESDAY...HIGH PRESSURE WILL MOVE FROM ESSENTIALLY OVER
THE WATERS TO WELL OFF INTO THE ATLANTIC BY THE END OF THE PERIOD.
LIGHT AND VARIABLE WINDS WILL BECOME BETTER DEFINED LATE WEDNESDAY
FROM THE SOUTH WITH A MORE SOUTHWESTERLY DIRECTION DEVELOPING
THURSDAY. WIND SPEEDS WILL BE IN A RANGE OF 10-15 KNOTS. THE LATEST
SWAN RUN YIELDS SEAS OF TWO FEET WEDNESDAY INCREASING DUE PRIMARILY
BASED ON THE LONGEVITY OF THE FETCH TO A RANGE OF 2-4 FEET BY FRIDAY
AM.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3:00 AM TUESDAY...NO CHANGES TO THE EXTENDED COASTAL WATERS
FORECAST WITH A SOUTHERLY COMPONENT TO THE WINDS THROUGH THE PERIOD.
SEAS...PRIMARILY A FUNCTION OF WINDS WILL REMAIN IN A 2-4 FOOT RANGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...HIGH SURF ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ097-
     100-101.

MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...JDW
Hazardous weather outlook, Apr 5, 3:40 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
440 AM EDT TUE APR 5 2011

AMZ250-252-254-256-060845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
440 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 103 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ099-SCZ033-034-039-046-060845-
COLUMBUS-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
440 AM EDT TUE APR 5 2011

...TORNADO WATCH 103 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-101-060845-
PENDER-NEW HANOVER-
440 AM EDT TUE APR 5 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...TORNADO WATCH 103 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   TORNADO WATCH.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-060845-
BRUNSWICK-
440 AM EDT TUE APR 5 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...TORNADO WATCH 103 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   TORNADO WATCH.
   HIGH RIP CURRENT RISK.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-SCZ017-023-024-032-060845-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-
440 AM EDT TUE APR 5 2011

...TORNADO WATCH 103 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
April 5, 5:10 AM EST to 5:12 AM EST
Where
Robeson County, 0.98 mi NE of Raynham
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.580, -79.168

A large tree was reportedly down on Hilly Branch Road.

Thunderstorm Wind, Robeson

When
April 5, 5:10 AM EST to 5:12 AM EST
Where
Robeson County, 2.48 mi NNE of Red Banks
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.733, -79.234

A large tree was reportedly down on Missouri Road.

Thunderstorm Wind, Robeson

When
April 5, 5:19 AM EST to 5:21 AM EST
Where
Robeson County, 2.97 mi SSE of Rennert
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.779, -79.065

A large tree was reportedly down near the intersection of Rennert Road and McQueen Road.

Thunderstorm Wind, Robeson

When
April 5, 5:22 AM EST to 5:24 AM EST
Where
Robeson County, 1.95 mi ESE of Fairmont
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.486, -79.090

A large tree was reportedly down near the intersection of Old Stage Road and Highway 130 bypass.

Thunderstorm Wind, Robeson

When
April 5, 5:23 AM EST to 5:25 AM EST
Where
Robeson County, 3.54 mi S of Moss Neck
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.619, -79.139

A large tree reportedly fell onto a vehicle at the intersection of Lowe Road and U.S. 74.

Thunderstorm Wind, Robeson

When
April 5, 5:25 AM EST to 5:27 AM EST
Where
Robeson County, 3.64 mi S of Lumberton
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.567, -79.002

A large tree was reportedly down near the intersection of Alamac Road and Popes Crossing Road.

Thunderstorm Wind, Columbus

When
April 5, 5:40 AM EST to 5:42 AM EST
Where
Columbus County, Whiteville
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.330, -78.700

Trees were reportedly down in the city of Whiteville.

Thunderstorm Wind, Brunswick

When
April 5, 6:00 AM EST to 6:02 AM EST
Where
Brunswick County, 0.56 mi S of Ash
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.062, -78.531

A large tree was reportedly down and blocking traffic on Ash Little River Road NW, near Whiteville Road NW.

Thunderstorm Wind, Columbus

When
April 5, 6:00 AM EST to 6:02 AM EST
Where
Columbus County, 0.86 mi S of Acme
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
34.308, -78.198

Four trees were reportedly down on U.S. 74/76 near the middle school. The time was estimated based on radar data.

Thunderstorm Wind, Brunswick

When
April 5, 6:10 AM EST to 6:12 AM EST
Where
Brunswick County, 1.34 mi SSE of North West
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.312, -78.162

A wind gust to 70 mph was measured by a trained spotter in the community of Northwest.

Thunderstorm Wind, Pender

When
April 5, 6:30 AM EST to 6:32 AM EST
Where
Pender County, 1.39 mi SSW of Highsmith
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.461, -77.987

Trees were reportedly down near the intersection of Highsmith Road and Scott Road.

Thunderstorm Wind, Brunswick

When
April 5, 6:53 AM EST to 6:55 AM EST
Where
Brunswick County, 3.64 mi SE of Mill Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
34.067, -78.030

Trees were reportedly down on power lines near the intersection of East Boiling Spring Road and Argonne Road.

Thunderstorm Wind, Pender

When
April 5, 7:05 AM EST to 7:07 AM EST
Where
Pender County, 1.14 mi SSE of Hampstead
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
34.354, -77.715

A large tree was reportedly down near the intersection of Center Drive and Thornton Drive. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298593, 298594, 298596, 298597, 298599, 298598, 298600, 298602, 298603, 298604, 298606, 298607, 298608.